MHRA Drug Safety Update - Hydroxychloroquine & Ch... - LUPUS UK

LUPUS UK

29,526 members26,021 posts

MHRA Drug Safety Update - Hydroxychloroquine & Chloroquine

Paul_Howard profile image

The MHRA has published a new Drug Safety Update for hydroxychloroquine and chloroquine. It includes two new recommendations for patients and healthcare professionals:

- When taken at the same time as macrolide antibiotics (azithromycin, clarithromycin or erythromycin) there is an increased risk of side-effects that affect the heart.

- Patients have reported mental health symptoms when starting hydroxychloroquine or chloroquine.

You can read more about this at lupusuk.org.uk/hydroxychlor...

5 Replies

Probably I'm the unlucky one, had course of antibiotics in July last year, also have been on plaqueni for UCTD, it was my 3rd or 4th tablet when my heart rate went to 180 and heart rhythm got irregular, was taken to ER, and since then I have been having a heart problem!

Thanks Paul. Will be great to point out to any doc trying to give us antibiotics.

Always told that this is the safest of all the drugs I have to take. 😆 (which it most likely is). When I started on them, my eye sight dramatically got worse in a matter of months, and I saw UFO type of lights and flashing for no reason. However, 7 yrs later no obvious side effects. If they keep us going ,,,,,,,,,,

X

Thank you for information. Due to a splenectomy over 20 years ago I take a low dose of clarithromycin every day as well as Hydroxychloroquine. Do you think I should be raising this with my GP or pharmacy?

harmony2 profile image
harmony2 in reply to Waikato1969

Personally my thoughts are: If not having any symptoms I would do so at my next review appointment. If unsure or if you think you might be having some symptoms I would call the nurse advice line (or whatever way you can access the rheumatologist). Or maybe read more of what the potential complications may be so you can be aware.

With a little prayer for wisdom, H2

Paul_Howard profile image
Paul_HowardPartner in reply to Waikato1969

Hi Waikato1969,

I would recommend that you raise it with your doctor. This MHRA safety update is based on new evidence and therefore your treatment regimen should be reviewed in light of it. If you have an appointment coming up soon, you may wish to wait until then. If not, it may be worth giving them a call.

You may also like...